Indiana, 2008Flash Flood and Hail in Indiana, June 3, 2008
June 3, 2008 · NWS ILN · 8 events in 5 counties and zones
Thunderstorms developed in the afternoon along a northward moving warm front. Additional thunderstorms developed during the evening as the front moved slowly north.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $47,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed in the afternoon along a northward moving warm front. Additional thunderstorms developed during the evening as the front moved slowly north.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 3, 12:24 PM EST, 1 hour 51 minutes earlier.
Area forecast discussion, Jun 3, 12:24 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
124 PM EDT TUE JUN 3 2008
.SYNOPSIS...
A SLOW MOVING WARM FRONT WILL LIFT NORTH ACROSS THE REGION TODAY
THROUGH WEDNESDAY. A COPIOUS AMOUNT OF MOISTURE WILL ACCOMPANY THE
FRONT...WHICH WILL RESULT IN SHOWERS AND THUNDERSTORMS. HOT AND
HUMID CONDITIONS ARE EXPECTED ON THURSDAY AFTER THE FRONT MOVES
TO THE GREAT LAKES.
&&
.NEAR TERM /THROUGH TONIGHT/...
ACTIVE DAY BEGINNING TO UNFOLD ACRS OH VLY. WEAKENING TSTM COMPLEX
ASSOCD WITH MCV CONTINUES TO TRANSITION EAST ACRS SRN INDIANA/OHIO
LATE THIS MRNG ALONG AND NORTH OF A WARM FRONT. MAJORITY OF THE TSTM
ACTIVITY REMAINS WELL BELOW SVR LIMITS AS MODEL SOUNDINGS CONTINUE
TO SHOW LO LVL INVERSION BELOW 3KFT BEING ERODED AWAY. INTENSE
SUPERCELL CURRENTLY SOUTH OF KIND IS PRODUCING SVR WX THIS MRNG
AND WILL NEED TO BE MONITORED AS IT MAY VERY WELL CLIP FAR SW FCST
AREA (OWEN/CARROLL COS KY) WITHIN THE NEXT 60-90 MIN. EXPECT BACK
EDGE OF TSTM CLUSTER TO CLEAR WRN COUNTIES AROUND 17Z.
QUICK LOOK AT LAPS SOUNDINGS ACRS SRN FCST AREA SHWNG ATMOSPHERE
BECMG INCREASINGLY UNSTABLE DESPITE THE PCPN AS WARM MOIST AIR
FEEDS NORTH INTO THE REGION. ANOTHER SEVERE MCS DIVING SE ACRS
CNTRL/NRN ILLINOIS...FOLLOWING NW/SE ORIENTED SFC THETA-E BNDRY.
SOME QUESTION AS TO WHETHER OR NOT THIS MCS CAN MAINTAIN ITS
INTENSITY IN TO THE AFTN HOURS AS IT PROGRESSES E/SE...ESPECIALLY
AS APPEARS TO BE UNDERGOING SOME WEAKENING AND WARMING OF CLOUD
TOPS WITHIN THE LAST HOUR OR SO. HOWEVER...THIS CONVECTION WILL
INFLUENCE ADDL DVLPMNT DOWNSTREAM AND LIKELY INTO SW FCST AREA BY
MID AFTN AS THETA-E BNDRY BECOMES ESTABLISHED FROM CNTRL ILLINOIS
SE INTO SW OHIO. 12Z RUC/NAM AND SREF DATA ALL INDICATE
COMBINATION OF BEST INSTABILITY AND FORCING WILL FOCUS INVOF
THETA-E BNDRY AND CONSEQUENTLY ACRS SW FCST AREA BY MID
AFTN...SPREADING EASTWARD INTO THE EVNG HOURS AS SFC WAVE MOVES
ACRS REGION. MODIFIED 12Z KILN SOUNDING USING TEMP AT 80 DEG WITH
TD AT 67 GIVING NEARLY 3000 J/KG OF MLCAPE BY ERLY EVNG. AM STILL
OPTIMISTIC THAT TEMPS CAN WORK UP INTO THE U70S/L80S ACRS MUCH OF
THE SRN 1/2 FCST AREA BY LATE AFTN. WHERE SKIES HAVE CLEARED
SOMEWHAT ACRS SRN ILLINOIS AND WRN KY WITHIN THE LAST TWO
HOURS...TEMPS HAVE SKYROCKETED INTO THE U70S. EVEN IF TEMPS CANNOT
QUITE RISE TO THE LEVELS USED FOR THE MODIFIED SOUNDING...MLCAPES
INVOF 2000 J/KG WILL LIKELY BE ACHIEVED.
WITH MODELS FAVORING AN AREA OF ENHANCED 0-1KM SRH VALUES INVOF
200 M2/S2 ALONG WARM FRNTL BNDRY ACRS SW FCST AREA BY LATE
AFTN...BELIEVE BEST THREAT FOR SIGNIFICANT SVR WX WILL EXIST
SOUTHWEST OF A RICHMOND IN-WILMINGTON-MAYSVILLE LINE LATER THIS
AFTN...PROGRESSING EAST TO ENCOMPASS MUCH OF THE REMAINDER OF THE
FCST AREA THIS EVNG. 925-850 LLJ WILL STRENGTHEN AGAIN BY LATE
AFTN WITH NOSE OF MOST FAVORABLE LIFT/CONVERGENCE ALSO ALIGNING
ALONG THE AXIS INDICATED ABV. ALL TYPES OF SVR WX ARE IN PLAY
TODAY. THE COMBINATION OF STRONG BL SHEAR AND 0-1KM SRH VALUES
WOULD SUGGEST POTENTIAL FOR DISCRETE SUPERCELLS. HAVE ALREADY SEEN
TWO SIGNIFICANT SUPERCELLS TO WEST OF REGION THIS MRNG. ADDITIONAL
CONCERNS FOR BOWING STRUCTURES AND ENHANCED DMG WIND THREATS AS
WELL.
ADDL CONVECTION LIKELY TO PERSIST INTO THE OVERNIGHT WITH WAVES
OF LO PRES RIDING FRNTL BNDRY THAT ALIGNS ACRS NRN FCST AREA.
FLOODING WILL LIKELY BECOME AN ISSUE LATER WITH DEEP MOISTURE AND
POTENTIAL AT SVRL ROUNDS OF PCPN. VERY ACTIVE NEXT 12-18 HOURS
EXPECTED.
NEW TORNADO WATCH IN PROCESS OF BEING COORDINATED FOR SW FCST AREA AS
OF 16Z.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE PICTURE ON
WEDNESDAY AS THE FRONT CONTINUES NORTH. ACTIVITY WILL DIMINISH
WEDNESDAY NIGHT WHEN THE FRONT WILL FINALLY MOVE OUT OF THE AREA.
WITH THE REGION IN THE WARM SECTOR...HOT WEATHER IS IN STORE FOR
THURSDAY WITH HIGHS FORECAST TO REACH 90 FOR THE FIRST TIME THIS
YEAR.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
UPPER LEVEL RIDGING WILL WORK INTO THE AREA THURSDAY AND FRIDAY.
THIS WILL KEEP THE REGION DRY AND TEMPERATURES WILL BE NEARLY 10
DEGREES ABOVE NORMAL. A SHORT WAVE IS FORECAST TO MOVE THROUGH THE
GREAT LAKES FRIDAY NIGHT AND SATURDAY WHICH WILL BRING THE NEXT
CHANCE OF SHOWERS AND THUNDERSTORMS. BEYOND THIS TIME FEATURES ARE
ILL DEFINED BUT CANNOT DISCOUNT THE POSSIBILITY OF SOME DIURNAL
CONVECTION. TEMPERATURES WILL BE WILL REMAIN ABOVE NORMAL BUT NOT
QUITE AS WARM AS THURSDAY AND FRIDAY.
&&
.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
FIRST BATCH OF CONVECTION DRIFTING THRU FCST AREA. ALL BUT KCMH
AND KLCK SHOULD BE CLEAR OF THE BRUNT OF THIS ACTIVITY BY 18Z.
ADDL CONVECTION UPSTREAM ACRS ERN ILLINOIS/WRN INDIANA IS
WEAKENING...BUT EXPECT NEW DVLPMNT INVOF WARM FRONT LIFTING ACRS
SW FCST AREA LATER THIS AFTN. LIKELY TO SEE IFR AND LOWER
CONDITION IN ANY OF THE TSTMS THAT AFFECT THE TERMINALS DURING THE
LATE AFTN AND EVNG. ADDL DETAILS WITH REGARDS TO SVR CONVECTION
WILL BE INCORPORATED WITH AMENDMENTS AS THE SITUATION EVOLVES
THRU THE AFTN. KCVG/KLUK WILL BE AFFECTED FIRST WITH ACTIVITY
SPREADING EAST AND ENCOMPASSING THE REST OF THE TERMINALS INTO THE
EVNG. AFTER THE CONVECTION WORKS THRU FCST AREA THIS EVNG...EXPECT
ADDL DVLPMNT BACK TO THE WEST OF THE REGION OVERNIGHT AS WAVES OF
LO PRES RIPPLE ALONG FRNTL BNDRY. FRNTL BNDRY SHOULD LIFT INTO NRN
FCST AREA AFT MIDNIGHT WITH PCPN LIKELY FOCUSED ALONG IT. HAVE
TRIED TO HIT PCPN MENTION AND POTENTIAL FOR MVFR CIGS/VSBYS A
LITTLE HARDER AT KDAY/KCMH/KLCK IN CLOSER PROXIMITY TO FRNTL
BNDRY. HOWEVER... MODEL SOUNDINGS SUPPORT POTENTIAL FOR SCT TSTM
TO PERSIST OVER SRN FCST AREA THRU THE NIGHT AS WELL. WILL
MAINTAIN VCTS AT KCVG/KLUK/KILN FOR MOST OF THE OVERNIGHT. FRNTL
BNDRY WILL REMAIN IN THE AREA ONO WED...AND IT IS QUITE LIKELY
THAT ADDL SHRA/TSRA WILL AFFECT THE TERMINALS THRU THE END OF THE
FCST PERIOD. HAVE KEPT CB MENTION WED MRNG AT ALL TERMINALS...WITH
LATER SHIFTS ADDING DETAILS AS SITUATION EVOLVES TONIGHT.
OUTLOOK...TSTMS POSSIBLE WEDNESDAY AFTN THRU THURSDAY...WITH
POTENTIAL FOR MVFR CIGS/VIS IN TSTMS...ALONG WITH GUSTY WINDS.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...CONIGLIO
NEAR TERM...RYAN
SHORT TERM...CONIGLIO
LONG TERM...
AVIATION...RYAN
Hazardous weather outlook, Jun 3, 11:21 AM EST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1221 PM EDT TUE JUN 3 2008
INZ058-059-066-073>075-080-KYZ089>098-OHZ070-071-077-078-041000-
FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-BUTLER-WARREN-HAMILTON-CLERMONT-
1221 PM EDT TUE JUN 3 2008
...TORNADO WATCH 434 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY AND SOUTHWEST OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS AFTERNOON AND
TONIGHT ALONG A FRONTAL BOUNDARY. SOME OF THE THUNDERSTORMS MAY
REACH SEVERE LIMITS...ESPECIALLY DURING THE AFTERNOON AND
EVENING WHEN INSTABILITY AND WIND SHEAR WILL BE GREATEST. THE MAIN
THREAT FROM THE THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE
HAIL. A FEW TORNADOES WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A THREAT FOR ISOLATED SEVERE THUNDERSTORMS WILL PERSIST ON
WEDNESDAY AS THE FRONTAL BOUNDARY REMAINS ACROSS THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.
INZ050-KYZ099-100-OHZ026-034-035-042>046-051>056-060>065-072>074-
079>082-088-041000-
WAYNE-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-
DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-
MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-CLINTON-ROSS-HOCKING-
BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
1221 PM EDT TUE JUN 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...NORTHEAST KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL OVERSPREAD THE AREA THIS AFTERNOON AND
TONIGHT. SOME OF THE THUNDERSTORMS MAY REACH SEVERE LIMITS...
ESPECIALLY DURING THE LATE AFTERNOON AND EVENING WHEN INSTABILITY
AND WIND SHEAR WILL BE GREATEST. THE MAIN THREAT FROM THE
THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE HAIL. A FEW
TORNADOES WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A THREAT FOR ISOLATED SEVERE THUNDERSTORMS WILL PERSIST ON
WEDNESDAY AS THE FRONTAL BOUNDARY REMAINS ACROSS THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.
RYAN
In the hours before
Local storm report, Jun 3, 1:31 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
231 PM EDT TUE JUN 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL WORTHVILLE 38.61N 85.07W
06/03/2008 E0.75 INCH CARROLL KY LAW ENFORCEMENT
&&
MYRONPEvent by event
4 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Ripley
- When
- June 3, 2:15 PM EST to 2:19 PM EST
- Where
- Ripley County, 11.38 mi SSE of Cross Plains
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 38.790, -85.150
Large tree limbs were blown down in Friendship.
Thunderstorm Wind, Ripley
- When
- June 3, 2:20 PM EST to 2:24 PM EST
- Where
- Ripley County, 0.88 mi NE of Friendship
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 38.980, -85.140
Large trees were blown down, a large porch was destroyed, and a carport was knocked off its foundation and thrown several yards two miles west of Farmers Retreat.
Thunderstorm Wind, Dearborn
- When
- June 3, 2:20 PM EST to 2:24 PM EST
- Where
- Dearborn County, 2.26 mi ESE of Farmers Retreat
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 38.960, -85.060
Numerous large trees were blown down.
Thunderstorm Wind, Ohio
- When
- June 3, 2:28 PM EST to 2:32 PM EST
- Where
- Ohio County, 0.54 mi E of Rising Sun
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 38.950, -84.860
Numerous trees and limbs were blown down.
Hail, Dearborn
- When
- June 3, 2:32 PM EST to 2:36 PM EST
- Where
- Dearborn County, 1.24 mi SSW of Greendale
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 39.103, -84.877
Hail, Union
- When
- June 3, 7:49 PM EST to 7:53 PM EST
- Where
- Union County, Liberty
- Measured
- 1 in hail
- Property damage
- $8,000
- Reported by
- Public
- Coordinates
- 39.630, -84.930
Trees were also knocked down near Cottage Grove.
Hail, Wayne
- When
- June 3, 7:53 PM EST to 7:57 PM EST
- Where
- Wayne County, 0.69 mi S of Cambridge City
- Measured
- 1 in hail
- Property damage
- $8,000
- Reported by
- Trained Spotter
- Coordinates
- 39.810, -85.170
Flash Flood, Wayne
- When
- June 3, 9:45 PM EST to 10:45 PM EST
- Where
- Wayne County, 2.17 mi W of Richmond to 1.54 mi E of Spring Grove
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 39.827, -84.941
Old State Route 122 and US Route 27 were flooded between Boston and Richmond.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Indiana, June 3 to 4, 20081 death · 13 injured · $25 million · EF3 · 10 events
- Flooding in Missouri, June 3 to 30, 2008$60 million · 10 events
- Flash Flooding and Flooding in West Virginia, June 3 to 5, 2008$4.2 million · 1.5 in hail · 50 events
- Flooding in Illinois, June 3 to 30, 2008$18 million · 8 events
- Hail and Damaging Winds in Kansas, June 3, 2008$533,000 · 1.75 in hail · 50 events
- Tornadoes and Flash Flooding in Indiana, June 3, 20081 injured · $383,000 · EF1 · 17 events
- Tornado and Flash Flooding in Missouri, June 3 to 4, 2008$211,000 · EF1 · 36 events
- Hail and Damaging Winds in Oklahoma, June 3, 20081 injured · $439,000 · 3.5 in hail · 27 events
- Flash Flooding and Flooding in Ohio, June 3 to 5, 2008$784,000 · 55 kt wind · 12 events
- Flash Flooding and Hail in Illinois, June 3, 2008$423,000 · 1.75 in hail · 17 events
- Hail and Damaging Winds in Kansas, June 3, 2008$360,000 · 1.25 in hail · 10 events
- Tornado and Hail in Virginia, June 3, 2008$355,000 · EF0 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99180, 99184, 99186, 99187, 109992, 99705, 99706, 109997.